Dealing with Side Effects

Last updated: September 2022

After being on Ceritinib for almost 7 years it has come to an end. My brain spots started growing slowly over the past year and I was switched to Alectinib. I heard wonderful things about Alectinib and I was looking forward to having a good experience with it but unfortunately, that was not the case for me.

Starting a new treatment

I started Alectinib at beginning of March of 2022 and it was going well I thought. But after a week into the treatment, I developed severe muscle aches, constipation, and swelling in my feet, and became very emotional. I even started getting panic attacks. I finally got the constipation under control and started going regularly, but the muscle aches were unbearable.

I couldn’t work out anymore, I couldn’t wash clothes, go up and down the stairs, I couldn’t even wash, and blow dry my hair. I was in constant pain. I informed my oncologist and she had a nurse come to my house to do some blood work. Well, my CK level was over 500 and they stopped my treatment. It took about 3 weeks for my CK level to come down, but I started to feel better and my muscles didn’t ache as much.

The side effects were terrible

I was able to wash my hair and blow-dry it, I was able to clean my house, and go up and down the stairs without my legs cramping. I felt normal but my muscles are not 100% better. My arms still get tired and fatigued when I’m cleaning, folding clothes, or washing dishes and I still have to stop and take a break. Also, the swelling in my feet also went away. I haven’t attempted to work out because I’m scared!

This is not living, and I know that I have to take this treatment to kill my brain mets, but it’s hard!

Conversations about changing my dosage

My oncologist did tell me on our last virtual appointment that once my CK level drops back down to normal I will start back up on taking 4 pills in the morning and 4 at night. I asked her to reduce my dosage because I don’t want my muscles to get weak and ache again. She said once we get the results we’ll go from there.

Thank goodness my CK level is down to 109 in the normal range and I’ll start the treatment once again, but because my muscles are still sore and fatigued, she reduced my dosage. I couldn’t be happier. Now I just have to wait and see how I’ll do on the reduced dosage.

I will continue to fight

This treatment has me feeling a certain kind of way that I just can’t explain, but one thing I am certain of is that I’m not giving up and will continue my fight. So, to keep me going, to stay happy, and joyful I watch funny movies, and old comedy shows, I spend lots of time with my granddaughter and think about grandbaby #2 who will arrive in late October or early November. I have a few girls that come three times a week to work out in my garage. They really help me keep my spirit up and just wait for nicer weather here in Northwest Indiana so I can spend a lot of time outside and enjoy it.

If you are struggling with side effects talk to your oncologist about reducing your dosage. Also, find something that you love to do, and will keep you motivated.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The LungCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

What is the most useful part of this online community?